Nsaids

 

click here for more info on NSAIDS

Examples of prescription and over-the-counter NSAIDs

 GENERIC NAME                      BRAND NAMES

aspirin compounds:                Anacin, Ascriptin, Bayer, BC                                                   Powder, Bufferin,                                                   Excedrin, Ecotrin, Magnaprin,                                                    Zorprin

non-aspirin salicylates:           Arthropan, Disalcin, Magan,                                                    Trilisate

diclofenac                                  Voltaren

diflunisal                                   Dolobid

etodolac                                      Lodine

fenoprofen                                  Nalfon

flurbiprofen                                Ansaid

ibuprofen                                    Advil, Medipren, Nuprin,                                                      Rufen

indomethacin                              Indocin

ketoprofen                                   Orudis

meclofenamate                            Meclomen

naproxen                                      Naprosyn

naproxen sodium                        Anaprox

phenylbutazone                           Butazolidin

sulindac                                        Clinoril

tolmetin                                        Tolectin

 NSAIDs reduce stiffness, pain, and swelling by blocking certain body chemicals that cause inflammation. They are given in pill and/or liquid form, depending on the type you take. Dosage may range from one to four doses per day.

Side effects may occur if you are taking large doses of NSAIDs, or if you take them over a long period of time. Some side effects are mild and may go away without treatment. Others are more serious and should be treated right away. You may not have every side effect listed here, but you should be aware of problems that could occur. Only some side effects are listed here. In general the side effects of NSAIDs are comparable, but ask your doctor or pharmacist about specific side effects of the NSAID you're taking.

Stomach problems

This is a common side effect. You may notice:

* bloated feeling, gas, heartburn, or stomach pain

* constipation, diarrhea, nausea, or vomiting

Check with your doctor if these problems continue to bother you after two weeks.

Fluid retention

This may happen if NSAIDs affect your kidney function. You may notice:

* swelling of ankles, feet, or lower legs

* unusual weight gain

If these problems continue to bother you, check with your doctor.

Dizziness, lightheadedness, drowsiness, or mild headache

These may happen when you begin taking NSAIDs. They may go away after your body adjusts to the medicine, but check with your doctor if they continue to bother you after one to two weeks.

Easy bleeding

NSAIDs interfere with the clotting of blood. Some people who take large amounts of NSAIDs may bruise easily. If you have any bleeding problems or take blood thinners, check with your doctor before taking NSAIDs.

Ulcers

Ulcers develop in some people taking NSAIDs. This is a break in the stomach lining that may sometimes bleed. This may require a hospital stay and, in rare instances, may cause death. While most people can take NSAIDs without serious stomach problems, you may have a higher risk of developing an ulcer if you:

* have had ulcers before

* are over age 60

* use corticosteroid drugs, such as prednisone

* have another chronic disease

* smoke

* drink alcohol

If you have one or more of these risk factors, ask your doctor about ways to reduce your risk for getting an ulcer.

Warning Signs of Ulcers

Sometimes ulcers have warning signs, but at other times they can develop without your knowing it. Not everyone on NSAIDs with stomach pain has an ulcer.

Contact your doctor right away if you:

* have black, tarry stools

* vomit blood

Check with your doctor if you have:

* severe heartburn

* stomach pain that goes away after you eat food or take antacids

* severe stomach cramps

* occasional nausea or vomiting without any reason

Other Problems

Other problems, such as allergic reactions, overdose, and Reye's syndrome may occur with NSAIDs. While these problems are rare, you should be aware of them and should contact your doctor right away if they occur.

Signs of an allergy to the medicine:

* rapid breathing, gasping, wheezing, or fainting

* hives, itching, skin rash, or other skin problems

* rapid heartbeat

* puffiness in eyelids and around eyes

If someone can't drive you to a hospital, call an ambulance, lie down and prop your feet higher than your head, and cover yourself to keep warm until help comes.

Reye's syndrome is a rare disease that sometimes occurs in children who have the chicken pox or flu and who are taking aspirin, but not other NSAIDs. Symptoms include:

* frequent vomiting

* painful headaches

* unusual behavior

* extreme tiredness

* disorientation

If your child is taking aspirin and develops chicken pox or flu, contact your doctor. Your child may have to stop taking aspirin for a while.

Once you start taking your medication, a week or more may pass before you begin to feel better. Several weeks may pass before you feel the full effect of the drug. In order for your medication to help you, follow your doctor's instructions and these tips:

 

DO'S

 

Before taking this medicine, tell your doctor if you:

* are allergic to any prescription or over-the-counter medicine, especially aspirin (if you've had an allergic reaction to aspirin-skin rash, wheezing, hives-this may also occur if you take other NSAIDs)

* are pregnant or intend to become pregnant while using this medicine

* are breast-feeding

* are taking any other prescription or over-the-counter medicine, especially anticoagulants (blood thinners), aspirin, or probenecid

* have any other medical problems, especially bleeding problems, colitis, diabetes, breast disease, stomach ulcer or other stomach problems, kidney disease, asthma, or liver problems

Know these facts about every drug you take:

* WHAT are the generic and brand names, and common side effects.

* WHY you are taking it and how it will help your arthritis.

* HOW to take it correctly.

Always take the medicine with a full meal and plenty of liquids.

If you are taking the medicine regularly and miss a dose, take it as soon as possible. However, if it is almost time for your next dose, skip the one you missed and go back to your regular schedule. Do not take a double dose.

Put your daily medicine doses in a pill organizer and place it where you will be when it's time to take your medicine. Carry extra medicine with you if you are going to change your daily routine. Do not mix different medicines in the same container.

Read the package insert that comes with the drug. If you have problems or questions, call your doctor.

DONT'S

Never let another person use your medications, and never take medicine prescribed for someone else. Even though you both may have the same type of arthritis, a drug that works for another person may not help you.

Never reduce your medication dose or stop taking it altogether without consulting your doctor. There may be times when you're feeling good and your arthritis isn't bothering you, but this doesn't mean the condition has gone away. You can still have inflammation without a lot of pain. Cutting down or stopping your medication on your own could have serious results, and may even interfere with the progress of your treatment. Stop taking your medicine only if you have an allergic reaction or serious side effects. Call your doctor right away, so you can resume treatment.

Don't increase your medication if your pain becomes worse. Your dosage has been adjusted to meet your specific needs, and there is no advantage to taking more of it at difficult times. You will not make yourself feel better any faster by doing this, and you may be doing yourself harm.

Don't drive or operate machinery if your NSAID makes you drowsy or dizzy. Make sure you know how your medication affects you.

Don't take NSAIDs with alcohol, or with coffee or other beverages containing caffeine (tea, cocoa, soft drinks). These beverages may make stomach problems worse.

Don't take other medicines containing aspirin compounds (salicylate) or ibuprofen, without checking with your doctor. This includes over-the-counter (OTC) cold remedies or pain relievers, or other prescription drugs, such as those listed below. If you take these in addition to your prescribed NSAID, it may cause side effects from too much NSAID in your body or may increase stomach problems caused by the prescribed NSAID. Always read the ingredients listed on the label of these products: if acetylsalicylic acid or salicylate is listed, check with your doctor before taking the medicine. Other common medicines that contain salicylates or ibuprofen are:

Medications that contain salicylates

Alka-Seltzer, Aspergum, Darvon compound,Doan's Pills, Easprin, Empirin, Equagesic, Fiorinal, Gemnisyn, Norgesic Forte, Pepto-Bismol, Percodan, Robaxisal, Sine-Off, Supac, Synalgos-DC, Talwin compound, Trigesic,Vanquish

Medications that contain ibuprofen

Aches-N-Pain, Advil, Genpril, Haltran, Ibuprin, Ibuprohm, Ibu-Tab, Medipren, Midol 200, Motrin-IB, Nuprin, Pamprin-IB, Saleto-200, Trendar

Contact your local Arthritis Foundation chapter for more information about arthritis and arthritis medications. The following booklets may be useful:

* Coping with Pain

* Corticosteroid Medications

* Guide to Medications

Adapted from the pamphlet originally prepared for the Arthritis Foundation by Donald R. Miller, PharmD, and Ralph E. Small, PharmD. This material is protected by copyright.

Up ] Next ]

DISCLAIMER:

The materials and information on this server are intended for educational and informational purposes only. The materials and information are not intended to replace the services of a trained health professional or to be a substitute for medical advice of physicians and/or other health care professionals. The International Still's Disease Foundation is not engaged in rendering medical or professional medical services. You should consult your physician on specific medical questions, particularly in matters requiring diagnosis or medical attention. The International Still's Disease Foundation makes no representations or warranties with respect to any treatment, action, application medication or preparation by any person following the information offered or provided within this website.  Any information used from other websites was done so with permission from each site, with an exception to those of "public domain", whereas we believe any site without a cited reference was a "public domain site" and for our use.  The International Still's Disease Foundation is a non-profit organization.   This page was last updated on January 17, 2001

Copyrightę 1999-2001 International Still's Disease Foundation